Nebraska, 2024

Tornado and Hail in Nebraska, July 30, 2024

July 30, 2024 · NWS LBF · 7 events in 3 counties and zones

Supercell thunderstorms developed along a boundary, situated along the South Dakota and Nebraska border during the late afternoon of July 30th. As this initial activity tracked to the southeast, it quickly became severe as it traversed northeastern Cherry and Keya Paha counties into Brown and Rock counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercell thunderstorms developed along a boundary, situated along the South Dakota and Nebraska border during the late afternoon of July 30th. As this initial activity tracked to the southeast, it quickly became severe as it traversed northeastern Cherry and Keya Paha counties into Brown and Rock counties. Hail up to 2 inches in diameter and a tornado was reported near Ainsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:29 PM CST, 1 hour 1 minute earlier. Its key messages:

  • Widely scattered thunderstorm development is expected this afternoon and evening across north central Nebraska, with a threat for very large hail, damaging winds, and a brief tornado.
  • Dangerous heat persists for areas east of Highway 83 into this evening, with heat index values near 100 expected to continue.
  • Additional thunderstorms are expected ahead of a frontal boundary for areas generally east of Highway 83 on Wednesday afternoon, with a threat for large hail and damaging winds.
  • Warm and primarily dry conditions persist through the week and into the weekend.
Area forecast discussion, Jul 30, 2:29 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
329 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Widely scattered thunderstorm development is expected this
  afternoon and evening across north central Nebraska, with a
  threat for very large hail, damaging winds, and a brief
  tornado.

-  Dangerous heat persists for areas east of Highway 83 into
   this evening, with heat index values near 100 expected to
   continue.

-  Additional thunderstorms are expected ahead of a frontal
   boundary for areas generally east of Highway 83 on Wednesday
   afternoon, with a threat for large hail and damaging winds.

-  Warm and primarily dry conditions persist through the week
   and into the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 328 PM CDT Tue Jul 30 2024

Primary concern for the short term revolves around the threat for
strong to severe thunderstorms and dangerous heat this afternoon and
evening.

Currently, cumulus development is underway across portions of Cherry
and Hooker counties, ahead of an encroaching dryline. Further east,
multiple outflow boundaries exist, from convection that pushed
across northeast Nebraska and southeast South Dakota last night and
this morning. Ahead of the dryline, the environment is very
unstable, characterized by surface temperatures in the 90s and
dewpoints in the upper 60s to low 70s. This very moist airmass
is positioned under very steep lapse rates aloft (8.5-9 C/km)
and is leading to MLCAPE values of 2000-3500 J/kg across much of
central and north central Nebraska. Unseasonably strong wind
fields aloft are also leading to deep layer shear values of
40-50kts. Hodographs nearer to the dryline look to be largely
straight-line, though local backing near the aforementioned
outflow boundaries is likely leading to local areas of enhanced
low level SRH. This all points to widely scattered supercell
development across north central Nebraska over the next couple
of hours, which is supported by recent high-res guidance. These
supercells will have the potential for significant severe
weather across north central Nebraska, with very large hail and
damaging winds as the primary hazards. The damaging wind threat
would largely be maximized if any upscale growth occurs into
this evening. Any tornado threat would likely be tied to areas
of local backing near remnant boundaries, and this will need to
be monitored very closely. An additional, though lower
confidence threat exists as developing storms interact with a
pool of surface vorticity near the surface boundary over the
next hour or so. This could lead to a landspout or two, though
confidence in this is not overly high.

These storms should exit the area tonight, with a brief lull in
activity overnight. That said, should any upscale growth occur with
cold pool development, any lingering outflow could lead to renewed
convective development overnight.

Heat concerns will also persist into this evening, as heat index
values around 100F continue for areas near and east of Highway 83.
The combination of heat and humidity could continue to lead to
heat illnesses prior to sunset and the boundary layer beginning
to cool.

For tomorrow, expect a surface cool front to push into the area
tomorrow afternoon, in association with a surface low sliding across
the Dakotas. Scattered thunderstorm development is expected near and
east of HWY 83 by tomorrow afternoon, as the frontal boundary
interacts with the more moist airmass across central and eastern
Nebraska. This should lead to a propensity for quicker upscale
growth than in previous days, with a threat for damaging winds. Any
large hail threat looks to be confined to initial more discrete
updrafts. The front should quickly exit the area by late afternoon,
with storms exiting off into eastern Nebraska. High temperatures
tomorrow climb into the 90s, though heat concerns look to remain
more limited with less humidity behind the departing surface
front.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 328 PM CDT Tue Jul 30 2024

The pattern then begins to trend drier as we head into late week, as
the upper ridge begins to migrate northward into the Plains. This
looks to shunt the stronger flow aloft off to the east of the area,
leading to lesser wind shear locally. This should cut down on storm
organization, and with north-northwest flow aloft thunderstorm
chances look much lower late week and this weekend. This will also
push temperatures back into the middle to upper 90s, and could lead
to increasing heat concerns yet again. Some guidance suggests the
ridge begins to breakdown early next week, which could bring the
return of thunderstorms and a more active weather regime.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1238 PM CDT Tue Jul 30 2024

Some high clouds may develop at both terminals later this
afternoon into the evening hours. Current thinking is that
thunderstorm development will be east of the terminals. Winds
will be light with a shift to the north later Wednesday morning
as a weak frontal boundary crosses the area. We could see some
broken clouds at the KVTN terminal after mid morning Wednesday
with ceilings around 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for NEZ006>010-
026>029-038-059-071.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Buttler
Hazardous weather outlook, Jul 30, 1:58 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Tue Jul 30 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-312000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Tue Jul 30 2024 /158 PM MDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Heat Advisory is in effect through 8 PM CDT this evening along and
east of highway 83. In these areas, heat indices will reach 100 to
105 degrees.

Isolated thunderstorms are possible across portions of the area this
afternoon and tonight. The main area of concern is east of a line
from North Platte to Valentine. Any storms which can develop, have a
good potential to produce large hail and damaging winds. A brief
tornado cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible east of a line from
Valentine to Callaway Wednesday. The primary hazards are large hail
and damaging winds.

Isolated thunderstorms are possible at times Thursday through
Monday. The risk of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening hours east of a
North Platte to Valentine line.

In the hours before

Local storm report, Jul 30, 9:55 AM CST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1055 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     4 SSE Bristow           42.78N 98.56W
07/29/2024                   Holt               NE   Public

            Numerous 4 to 6 inch diameter limbs down at
            this location. Winds estimated at 60 MPH.

&&
Local storm report, Jul 30, 12:26 PM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
126 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Hail             3 W Burton              42.92N 99.65W
07/29/2024  M1.00 Inch       Keya Paha          NE   Public

&&
Special weather statement, Jul 30, 2:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT Tue Jul 30 2024

NEZ005-006-302130-
Eastern Cherry NE-Keya Paha NE-
357 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY AND WEST
CENTRAL KEYA PAHA COUNTIES THROUGH 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Valentine, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks and Smith Falls State Park.

This includes Highway 12 between mile markers 10 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 10044 4295 10042 4297 10012 4283 10014
      4285 10020
TIME...MOT...LOC 2057Z 268DEG 13KT 4287 10034

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jul 30, 3:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM CDT Tue Jul 30 2024

NEZ005-094-302145-
Eastern Cherry NE-Western Cherry NE-
415 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cody, or 29 miles southeast of Martin, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Kilgore, and Nenzel.

This includes Highway 20 between mile markers 157 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4297 10083 4287 10126 4299 10134 4300 10085
TIME...MOT...LOC 2115Z 238DEG 12KT 4297 10122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Keya Paha

When
July 30, 3:30 PM CST
Where
Keya Paha County, 4.56 mi W of Norden
Measured
2 in hail
Reported by
Public
Coordinates
42.870, -100.170

Hail, Keya Paha

When
July 30, 4:55 PM CST
Where
Keya Paha County, 6.55 mi SW of Springview
Measured
1.5 in hail
Reported by
Public
Coordinates
42.760, -99.830

Hail, Keya Paha

When
July 30, 5:48 PM CST
Where
Keya Paha County, 7.36 mi SW of Springview
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.760, -99.850

Hail, Brown

When
July 30, 7:45 PM CST
Where
Brown County, 1.53 mi E of Johnstown
Measured
1.5 in hail
Reported by
Public
Coordinates
42.570, -100.040

Tornado, Brown

When
July 30, 7:57 PM CST
Where
Brown County, 2.57 mi SW of (Anw)ainsworth Muni
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
42.550, -100.010

Law enforcement reported a tornado 8 miles west of Ainsworth, tracking to the southeast. No damage was reported.

Hail, Brown

When
July 30, 8:04 PM CST
Where
Brown County, 2.91 mi SE of (Anw)ainsworth Muni
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -99.940

Hail, Rock

When
July 30, 9:40 PM CST
Where
Rock County, 3.37 mi WNW of Rose
Measured
0.75 in hail
Reported by
Public
Coordinates
42.220, -99.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204659, 1204660, 1204661, 1204663, 1204668, 1204662, 1204665.